Ive just come home from visiting the doctor. I too have RLS and have had it since I was a little girl. My parents would tell me to "shut up and go back to sleep its just growing pains" when I cried every single night when I was a child. It was unbearable, in fact Ive had this pain all my life and sadly its getting a lot worse as I age (50 yr old). It has just got to the point were I just cant manage it anymore, Im getting little to no sleep, Im pacing up and down the house at night and Ive just had enough. I always thought RLS was caused by little to no exercise and being over weight. This isn't the case for me and my doctor confirmed that. So, now I'm on Sifrol 0.125mg once a day (she did say I can take up to 4 a night). I have high hopes that this will finally give me some peace, I dont expect it to be a wonder drug but to me anything is better than what Ive been going through.
Sifrol for RLS: Ive just come home from... - Restless Legs Syn...
Hi hootchiemama and welcome to the club no one wants to be part of! Your descriptions of rls will sadly be very familiar to many on here - you are amongst friends as well as fellow sufferers.
Just a few pointers that you will see are recurring themes here. There is a well established link between iron and rls so it is important to get your serum ferritin levels checked - and get the actual figure - not just ‘normal’. Normal can be as low as 20 and we need to get levels to over 100. Most on here take iron bisglycinate (gentle iron). It needs to be taken on an empty stomach and with vitamin c - orange juice.
Most doctors know very little about rls - even neurologists often know next to nothing. The upper limit for sifrol is actually 0.25 (ie just 2 of the tablets you are taking). Sifrol is usually very effective initially but it has a sting in the tail (as madlegs alludes to). Eventually it starts effectively to feed the rls and makes it much worse in a process called augmentation. Moreover it is EXTREMELY difficult to discontinue once augmentation occurs.
Augmentation is more likely if your iron levels are low and your dose of sifrol is high. I would suggest trying a half of the 0.125mg tablets you have. It might well work. I would also suggest not increasing beyond 0.125 but instead using another drug such as pregabalin, which can be good against rls, to deal with any breakthrough symptoms.
Hi there, thank you for your post its given me a lot to think about. I'm concerned about the augmentation that I may experience later. Do you know of any ways to tackle this? I've had RLS all my life (parents used to say it was just growing pains!!!) this is the first time Ive been on medication for it and so far Im loving the amount of sleep Im getting at night. I did have my iron levels tested and Im actually high so thats a positive. Regarding my medication dosage, I have no immediate plans to up the amount. Im actually very concerned about augmentation, obviously I do not want to end up in a situation where not only is the medication no longer working but my RLS is a lot worse. I'm now starting to wonder if I should cease my meds and just try to deal with it as I have done in the past (not very well). Thanks again for your post, it was vey informative.
Yes, I always hate posting about augmentation to people who are experiencing relief for the first time thanks to a dopamine agonist dose. I'm not a doctor and can't give you direct advice but in your shoes what I would do is take half of the 0.125mg tablet each night rather than the whole one. This might actually work - when I started pramipexole that dose worked for me at first. I would then not increase the dose beyond 0.125mg and I would make sure my iron levels were high at all times. There is a much lower chance of augmentation if you keep the dose low and the iron high.
There is nothing you can do about augmentation once it sets in except discontinue all dopamine agonist drugs. Moreover, there is some concern that people who have been through augmentation do not respond so well to the other category of drugs used for rls which is the anti-convulsants, primarily gabapentin and pregabalin.